Author(s): Moulis G, Sommet A, Sailler L, LapeyreMestre M, Montastruc JL French As
Abstract Share this page
Abstract The aim of this survey was to describe drug-induced immune thrombocytopenia (ITP) reported in the French PharmacoVigilance database (FPVD) and to discuss the drugs involved. The request to the FPVD used the seven most accurate diagnosis codes to identify ITP. The study was restricted to cases reported from 2007 to 2010 and at least "possible" according to the French causality assessment score. We then described the population's characteristics, the drugs involved, the clinical symptoms, and the course of ITP. For each drug, we estimated the causality assessment score developed by George for drug-induced ITP. We included 59 drug-induced ITP. Among them, 45.8\% were post-vaccinal: they mainly occurred in children (median age: 16 years). Main vaccines were diphtheria-tetanus-poliomyelitis (DTP, 9 cases), influenza (n=8) and measles, mumps, and rubella (MMR, n=7). Regarding the 33 non-vaccinal cases: some drugs are well-known as triggering ITP (e.g. non-steroidal anti-inflammatory drugs (NSAIDs), n=5; abciximab, n=4, acetaminophen, n=2). Other drugs inducing ITP were involved, like serotonin reuptake inhibitors or bevacizumab. Mean age was 57.1 ± 21.7; 60.6\% of the patients were male and 25\% had autoimmune antecedents. Among the 55 suspected drugs, three were classified as "probable" and 28 as "possible" according to George scale. In both vaccinal and other cases, median delay was 14 days, median platelet value at nadir was<10000 µl(-1) and hemorrhagic symptoms were rarely severe (only 2 gastrointestinal hemorrhages). Specific treatment was introduced in 45 (76.3\%) patients. Five drug-induced cases led to chronicity. Among them, ezetimibe was suspected in two reports. In the FPVD, DTP, MMR, and influenza vaccines are the most often reported vaccines inducing ITP, perhaps because of their wide use. Our study confirmed that NSAIDs, abciximab, and acetaminophen frequently trigger ITP. It also allows to suspect other drugs like serotonin reuptake inhibitors or bevacizumab. Ezetimibe may induce chronic ITP. Drug-induced ITP is rarely severe. Finally, this study also shows that chronicity of ITP does not rule out the possibility of an iatrogenic cause.
This article was published in Platelets
and referenced in Virology & Mycology